MAUDE Adverse Event Report: ABIOMED, INC. PURGE CASSETTE, PACKAGED; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. PURGE CASSETTE, PACKAGED; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number PURGE CASSETTE, PACKAGED
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The impella device was not received from the customer; therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.
 
Event or Problem Description
The complainant reported a patient was implanted with an impella device for mechanical circulatory support.(b)(6) 2025, p-00748088; transthoracic echocardiogram (tte) was being performed and imaging showed appropriate impella orientation and positioning.Had 2 bouts of sustained ventricular fibrillation (vf) requiring defibrillation twice during echocardiogram (echo).Overnight, the patient was hypotensive and required significant increase in vasoactive-inotropic score (vis) but remained at p6.Impella connect connection was lost overnight.Tte also showed depleted right atrium (ra)/rv with volume overloaded lv.Increased support to p8, given albumin, start bicarbonate drips for metabolic acidosis, and attempt to wean vasoactives.Starting with dobutamine and levophed next.Impella 5.5 site looks good with no hematoma.Jackson-pratt (jp) bulb drain with minimal output.Urine output marginal but good in color that has slightly improved with the increase in p-level.Lactic was normal.On amiodarone, heparin, and primacor.(b)(6) 2025, p-00748108; the left anterior descending (lad) had stent before but is calcified within the stent and has complete total occlusion.No plans to attempt revascularization.(b)(6) 2025, p-00749762; off pressors and just on dobutamine.Platelets were 66 this morning and heparin induced thrombocytopenia (hit) tests were sent.(b)(6) 2025, p-00751443; percutaneous coronary intervention yesterday.Bleeding noted at site but has since subsided.Hit sent and heparin was on hold.(b)(5) 2025, p-00758991; slowly weaning impella but patient is very reactive to position changes.The patient develops hypotension.Diuresis stopped, potentially hospice as not a candidate for left ventricular assistance device (lvad) or heart transplant.(b)(5) 2025, p-00760277; experienced purge pressure blocked alarm.Initiated tissue plasminogen activator (tpa) protocol for purge fluid, per hospital policy.(b)(5) 2025, fm-55786 and fm-55824, the purge system was de-aired and purge cassette replaced.Tpa in purge initiated and the placement signal and lv waveforms flipped.This could indicate impending pump failure and the team opted for tpa instead of replacing the impella at this time.The patient remained stable and the motor current was monitored.The impella stopped alarm occurred in the evening and the impella flows were 0.0.The team explanted the dysfunctional impella 5.5 and placed a new impella 5.5 to the left axillary.The patient went from 1 pressor/inotropes to 4 different pressors/inotropes.The physician commented, ¿it happens¿.
 
Additional Manufacturer Narrative
It was noted that the voice of the customer stated that the high purge pressure remained even after the purge cassette replacement.Tissue plasminogen activator was used and then the pump stop occurred.Upon investigation review, the cause of the purge system blocked was related to the pump and not the purge cassette, due to the issue persisting after the purge cassette was replaced.Therefore, this file was determined to no longer be reportable.

Brand Name
PURGE CASSETTE, PACKAGED
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key23695294
Report Number1220648-2025-48741
Device Sequence Number10375350
Product Code OZD
UDI-Device Identifier00813502010510
UDI-Public(01)00813502010510
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPURGE CASSETTE, PACKAGED
Device Catalogue Number0043-0002
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2025
Supplement Date Received by Manufacturer04/23/2026
Initial Report FDA Received Date12/02/2025
Supplement Report FDA Received Date04/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Patient Weight75 KG
Patient EthnicityNon Hispanic
Patient RaceWhite